Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 4, NWS Pocatello, ID

April 13, 201912 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 13, 2019, 2:14 PM MDT for 12 counties in Idaho. It took effect at Apr 14, 2019, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2019, 2:14 PM MDT (20:14 UTC)
In effect from
Apr 14, 2019, 9:00 AM MDT
Expired
Apr 14, 2019, 9:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS75 KPIH 132014
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
214 PM MDT Sat Apr 13 2019


IDZ051>055-140415-
/O.NEW.KPIH.WI.Y.0004.190414T1500Z-190415T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
214 PM MDT Sat Apr 13 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 9 AM to 9 PM MDT Sunday. 

* IMPACTS/TIMING...Sunday afternoon through Sunday night. High
  profile vehicles will encounter difficult driving conditions
  through the Snake Plain and Arco Desert.

* WINDS...West to southwest winds of 25 to 35 mph with gusts to 45
  mph. Localized gusts near 50 mph are possible across the Arco
  Desert.

* LOCATIONS...Shoshone, Richfield, Craters of the Moon, Atomic
  City, INL, Rexburg, Idaho Falls, Blackfoot, Fort Hall, Pocatello,
  Aberdeen, American Falls, Rupert, and Burley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

TAX
4 follow-up statements
250 
WWUS75 KPIH 132020
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
220 PM MDT Sat Apr 13 2019


IDZ051>055-141200-
/O.CON.KPIH.WI.Y.0004.190414T1500Z-190415T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
220 PM MDT Sat Apr 13 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 9 PM MDT SUNDAY...

* IMPACTS/TIMING...Sunday afternoon through Sunday night. High 
  profile vehicles will encounter difficult driving conditions 
  through the Snake Plain and Arco Desert. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts to 
  45 mph. Localized gusts near 50 mph are possible across the 
  Arco Desert. 

* LOCATIONS...Shoshone, Richfield, Craters of the Moon, Atomic 
  City, INL, Rexburg, Idaho Falls, Blackfoot, Fort Hall, 
  Pocatello, Aberdeen, American Falls, Rupert, and Burley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

TAX
512 
WWUS75 KPIH 140928
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
328 AM MDT Sun Apr 14 2019


IDZ051>055-142100-
/O.CON.KPIH.WI.Y.0004.190414T1500Z-190415T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
328 AM MDT Sun Apr 14 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* IMPACTS/TIMING...This afternoon through tonight. High profile 
  vehicles will encounter difficult driving conditions through the
  Snake Plain and Arco Desert. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts to 
  45 mph. Localized gusts near 50 mph are possible across the 
  Arco Desert. 

* LOCATIONS...Shoshone, Richfield, Craters of the Moon, Atomic 
  City, INL, Rexburg, Idaho Falls, Blackfoot, Fort Hall, 
  Pocatello, Aberdeen, American Falls, Rupert, and Burley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
653 
WWUS75 KPIH 141919
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
119 PM MDT Sun Apr 14 2019


IDZ051>055-150300-
/O.CON.KPIH.WI.Y.0004.000000T0000Z-190415T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
119 PM MDT Sun Apr 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* IMPACTS/TIMING...Through tonight. High profile vehicles will 
  encounter difficult driving conditions through the Snake Plain 
  and Arco Desert. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts to 
  45 mph. Localized gusts near 50 mph are possible across the 
  Arco Desert. 

* LOCATIONS...Shoshone, Richfield, Craters of the Moon, Atomic 
  City, INL, Rexburg, Idaho Falls, Blackfoot, Fort Hall, 
  Pocatello, Aberdeen, American Falls, Rupert, and Burley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

TAX
586 
WWUS75 KPIH 150243
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
843 PM MDT Sun Apr 14 2019

IDZ051>055-150345-
/O.EXP.KPIH.WI.Y.0004.000000T0000Z-190415T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
843 PM MDT Sun Apr 14 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds have rapidly decreased across the Snake Plain and Magic
Valley this evening. With no lingering impacts expected, the
advisory will expire as scheduled at 9 PM.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 13, 2:35 AM MDT, 11 hours 39 minutes earlier.

Area forecast discussion, Apr 13, 2:35 AM MDT, 11 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
235 AM MDT Sat Apr 13 2019

.SHORT TERM...Today through Monday. A brief period of ridging will
keep us mostly dry today with some upslope-forced showers over the
Southeastern Highlands. Further upstream, a dynamic upper trough
is taking aim at the Pacific Northwest. The associated cold front
will be on our doorstep tomorrow morning and should lead to strong
winds across the Snake Plain tomorrow afternoon. Wind gusts may
reach 35 to 40 mph across the Arco Desert and Craters of the Moon.
The cold front will stall along the Utah border with both NAM and
GFS painting some modest QPF in the Southeastern Highlands
through Sunday afternoon. A second wave will reinforce the showers
across the area late Sunday night into Monday morning. No
thunderstorm development is expected until Monday afternoon along
the reinforcing short wave, passing through about the time of peak
heating.  Hinsberger

LONG TERM...Monday night through Saturday. Models have come into
much better agreement through the extended range. Trough axis shifts
across East Idaho through Tuesday as it amplifies into the central
Rockies. GFS is still maintaining the idea of closing the low over
or very close to East idaho by late Tuesday while ECMWF still
preferring an open trough solution. Both put a surface low center
either over northern UT or southwest WY which would favor enhanced
upslope precipitation into the southern highlands. Positioning of
these features may become critical as the event nears for potential
heavier snow above the current expected 6000 ft snow level. Breezy
to windy conditions in place behind main surface low with guidance
pushing above advisory already this far out.  Trough axis continues
to shift east leaving only weak lingering precipitation along the WY
border Wednesday. Upper ridge in place for dry and slightly warmer
conditions Thursday into Friday. Weak shortwave pushing through the
PacNW could bring showers late Friday into Friday night mainly along
the MT border, but there are some differences in timing and strength
with this feature between the GFS, ECMWF and GEFS means, so there is
not a lot of confidence heading into the last periods of the
extended. DMH

&&

.AVIATION...Widespread MVFR/VFR early this morning may be spoiled by
pockets of fog/stratus around sunrise. Otherwise ridge of high
pressure in place today with a few lingering showers along the WY
border. KDIJ would be the best chance to see any precipitation out
of this, and will likely carry VCSH for that terminal this morning.
Otherwise, next quick moving feature shifts into the region
overnight with precipitation redeveloping as early as this evening
across the central mountains, then after 06Z for the rest of the
terminals. Timing is most likely to be in the 09Z-12Z for all but
KSUN and KDIJ. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Apr 13, 9:02 AM MDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
902 AM MDT Sat Apr 13 2019

IDZ052-131730-
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
902 AM MDT Sat Apr 13 2019

...PATCHY DENSE FOG CONTINUES THROUGH THE ARCO DESERT...

Patchy dense fog continues for locations throughout the Arco
Desert including INL and north to Sage Junction. Visibility below
1/2 mile will be common, and a few locations may have visibility
below 1/4 mile. Slow down and be prepared for quickly changing
visibilities.

TAX

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:07 PM MDTSpecial Weather StatementPIHBingham53 min
Apr 12, 6:54 PM MDTSpecial Weather StatementPIHBingham51 min
Apr 12, 7:52 PM MDTSpecial Weather StatementPIHPower53 min

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.